Drug Allergy Quiz
Adverse reactions are common with any drug use. These reactions are often, but incorrectly, called drug allergies and recorded in the medical record as "allergies." A drug allergy is a reproducible reaction mediated through the immune system. One type of allergy can be caused by a blood protein called IgE or the allergy antibody. The usual reaction associated with IgE is a type of a rash called hives or urticaria, where itchy spots come and go and never stay in the same place for more than one day. Rarely, a systemic shock-like reaction called anaphylaxis can occur with IgE-mediated allergy. IgE-mediated drug allergy can often be safely identified by skin testing when available, for very specific drugs, or drug challenge for most other drugs. Another common immunologically-mediated reproducible drug hypersensitivity is a delayed onset rash caused by an immune cell called a T-cell. These reactions commonly occur within five days of starting a drug. These reactions typically are total body rashes, but the spots that make up these rashes last longer than hives, usually days to weeks. Only a very small minority of reported adverse drug reactions are true drug allergies (caused by the immune system). There are however, many other reasons people have allergy-like reactions when taking medications, so even patients with a very good history often have negative allergy testing and can safely use the implicated drug when needed.
You answered questions correctly.
Most adverse reactions associated with other antibiotics, opiates, other pain pills, blood pressure medications, cholesterol medications and other commonly used drugs are also not immunologically-mediated drug hypersensitivity or allergy but have other reasons for occurring. Second choice medications may be less effective. Consultation with an allergist, and testing or rechallenge if needed, can ensure that the safest drug is used.